Combative or Confused Patient
1. Does the patient have altered mental status or is he/she upset about something?
2. If there is any question of physical injury, call security. No matter how many years of commando training you have, it is not your responsibility to restrain patients in a safe manner. Also, patients generally tend to calm down (for the most part) when they are confronted by overwhelming numbers of people who are responsive to their needs or anxieties.
3. Try to do as much of an altered mental status workup as you can (see Neurology: Altered Mental Status). If you suspect an underlying reason for the agitation (pain, sundowning, hypoxia, medication), then obviously treat the underlying reason.
- Always look at the MAR for medications as a cause.
- Remember that agitation and/or confusion can be the harbinger or a more serious underlying medical condition such as sepsis so always look at vitals and consider basic labs.
4. Chemical restraints that are often useful:
- Haldol 1-10 mg IV/IM/PO (a very versatile drug, with minimal respiratory and CNS depression)
- Droperidol 2.5-10 mg IV/IM (if given IM, wait at least 10-15 minutes for its effects).
- Watch for prolongation of QT interval with either droperidol or haldol.
5. If you feel physical restraints are needed, there are always forms that need to be completed specifying the type of restraint and the reasons for initiating. They must be renewed every 24 hours. Generally, try to initiate the least restrictive type of restraint; after all, would you want to be tied down? Further, restraints have actually been shown to increase the rate of falls and injuries in delirious patients.
- Posey vests prevent patients from leaving the bed but leave the arms and legs free.
- Four point cloth restraints limit the movement of arms and legs. They are more restrictive than a Posey but may be necessary if patient is pulling out lines, etc.
6. ICU psychosis: poor terminology because altered mental status in the ICU is no different from delirium in any other hospitalized patient. Be sure to fully evaluate any significant change in the mental status of your ICU patients. Lack of sleep and the frequent noises/alarms in the ICU have never been proven to be true causes of delirium in the ICU. Common causes include:
- Metabolic disturbances: provide adequate nutrition and treat underlying metabolic derangement.
- Electrolyte imbalance: monitor and treat as indicated.
- Withdrawal syndromes: often missed; treat as indicated.
- Acute infection: search for source and treat.
- Head trauma, intracranial lesions: evaluate with head CT.
- Medications: common medications given in the ICU setting that can cause delirium: propofol, lidocaine, fentanyl, morphine, atropine, anti-convulsants, H2 blockers, omeparzole, and virtually any antibiotic (including beta-lactams, cephalosporins, macrolides, quinolones, and aminoglycosides). Consider minimizing the number of medications and/or use alternative meds.
McGuire BE, Basten CJ, Ryan CJ, Gallagher J. Intensive care unit syndrome: a dangerous misnomer. Arch Intern Med 2000; 160:906-9.
Practice guideline for the treatment of patients with delirium. American Psychiatric Association. Am J Psychiatry. 1999 May;156(5 Suppl):1-20.
- Education Overview
- Medical Student Programs
- Medical Student Internal Medicine Interest Group
- Acting Medical Internship
- Clerkship Program
- Medical Education Leadership
- Goals and Objectives
- Common Cross-Coverage Guidelines for AI and Nightfloat
- Coffee Kudos Award
- Medical Student Research Opportunities
- Residency Program
- Fellowship Programs
- Grand Rounds
- Chief Resident Immersion Training
- Educational Awards
- Clinical Research Scholars Program